Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 10, 2017, 1:21 AM EDT for Giles County, City of Radford, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2017, 1:21 AM EDT (05:21 UTC)
- Expired
- May 10, 2017, 2:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
Counties City of Radford, VA, Giles County, VA
The radar
The Roanoke radar (KFCX), 45 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595 WWUS81 KRNK 100521 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 121 AM EDT WED MAY 10 2017 VAZ011-013-014-WVZ044-100615- Giles-Pulaski-Montgomery-Monroe- 121 AM EDT WED MAY 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI...CENTRAL GILES...NORTHWESTERN MONTGOMERY AND SOUTH CENTRAL MONROE COUNTIES AND THE CITY OF RADFORD THROUGH 215 AM EDT... At 121 AM EDT, a strong thunderstorm was located over Pembroke, moving southeast at 40 mph. Locations impacted include... Blacksburg... Christiansburg... Radford... Pearisburg... and Narrows. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3735 8084 3746 8063 3722 8033 3708 8063 TIME...MOT...LOC 0521Z 309DEG 37KT 3731 8065 $$ RAB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 9, 9:24 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, May 9, 9:24 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 924 PM EDT Tue May 9 2017 .SYNOPSIS... A warm front will continue to make very slow northeastward progress tonight, eventually stalling overnight. The front and weak disturbances acting on it will serve as the focus for active weather through the rest of the workweek. Several opportunities for showers and thunderstorms through that period, with the wettest conditions expected on Thursday and Friday. A return to a drier weather pattern is expected for the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 915 PM EDT Tuesday... Multiple bands of showers and stronger thunderstorms continue to evolve northeast across the region ahead of a stalled boundary across the southwest this evening. Latest soundings show much of this more of an elevated nature per multiple inversions while aided by strong directional shear aloft. This basically over a more stable layer heading east of the I-77 corridor where thinking more of a heavy rain threat at least over the next few hours. Thus have upped pops across the region given translation of convection from southwest to northeast via bands ahead of the boundary that should lift a bit more into the area late. Latest HRRR suggests that coverage should finally fade a bit after midnight as energy aloft pivots over the ridge but appears will still be a band of showers around central zones through daybreak. Otherwise only small tweaks to the going temps overnight with moisture on the increase per muggy dewpoints and PWATS over an inch off soundings this evening. Previous discussion as of 336 PM EDT Tuesday... Northwest to southeast oriented surface warm front continues to bisect the forecast area, extending from southeast IN southeastward into the NC Piedmont area. Complex mid-level pattern exists with upper low centered over northern New England and mid-level ridge over the mid-Mississippi Valley; gradient between the two synoptic features implies a fast belt of mid-level northwest flow across the central Appalachians. While earlier rain showers this morning have dwindled, upstream regional radar shows a re-development of steadier showers and embedded thunderstorms over northeast KY into the Cincinnati area, with lighter showers in more stable air across central WV. For the rest of the afternoon/tonight: Warm front will continue to progress very slowly northeast through overnight. How far northeast the front ultimately makes it is still in some question, especially with rain falling into the cool side of the boundary. Through the afternoon and early evening, expect ongoing rain to progress into an area roughly bounded between I-64 and I-77. High-resolution guidance consensus suggests ongoing thunderstorms in eastern KY may brush areas west of I-77, but likely in a weakened state as instability is quite low in this area, at or below 1000 J/kg MUCAPE per SPC mesoanalysis. Later tonight and overnight, rain should be primarily focused northeast of I-77. This should be a decent rainfall but not thinking this would cause any significant issues. Shown lows in the upper 40s to low 50s along the I-64 corridor, mid 50s for the central VA piedmont, Roanoke and New River Valleys, and the mid/upper 50s for the NC Piedmont, southern Blue Ridge and Mountain Empire region in VA. For Wednesday: A low-confidence forecast with details heavily contingent on the position of the warm front and on any mid- level vorticity maxes that rotate around the mid-level ridge. Current indications are that the warm front will have lifted far enough northeast to allow a warm sector to extend from central WV southeastward into northeast NC, with cooler/cloudier conditions northeast from that line. Steep low to mid-level lapse rates are likely in the warm sector with Showalter indices likely in the -1 to -3C range, resulting in MUCAPES on the order of 1500-2000 J/kg on the bullish NAM. In a capped air mass and without any significant source of larger-scale lift, could only go with slight to low Chance PoP wording for Wednesday afternoon. 3-km NAM and the WRFs only depict isolated coverage tomorrow afternoon and mainly along and south of a Blacksburg to Danville line. Present SPC outlook for Day 2 shows General thunder with the extreme eastern extent of the 5% severe/Marginal Risk area extending on the VA/KY border. Cloud- cooled upper 60s to mid 70s forecast along and north of route 460, with mid/upper 70s to low 80s in the warm sector. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 336 PM EDT Tuesday... During this portion of the forecast, we anticipate the frontal boundary that will have been stalled across the region to make headway northward as a warm front. This will be in response to a strengthening upper level ridge immediately upstream across the Lower Ohio Valley. Not much more than twelve to eighteen hours after this shift north of the baroclinic zone will we be watching for another change in our overall pattern. The closed upper low/trough that was across the Central Plains states will start arriving in the Lower Ohio Valley by Friday. This feature will add increased jet dynamics across the area during the day Friday, and then cross the region Friday night. The result of this transition will be a trend for the best coverage of precipitation to be across the northern and eastern sections of the region by Thursday night. This will be a shift north from the expected scenario on Wednesday night of the precipitation bisecting the region along a NW-SE orientation. Friday into Friday night, the degree of coverage of precipitation will be on the increase with the best coverage first across the western half of the area, but spread eastward during the afternoon and evening hours. Please reference the HYDROLOGY section of this discussion for details on expected rainfall and hydrologic concerns. Temperatures during this portion of the forecast will have daily fluctuations a little above to a little below normal for this time of year. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 336 PM EDT Tuesday... On Saturday, the trough axis of the upper low and associated cold front will be heading east of the region. Lingering scattered showers are expected during the day. By Saturday night the upper low is expected to be over the western Atlantic just off the New Jersey coast, centered around 38 N latitude and progress farther eastward heading into Monday. Concurrently, a broad upper ridge will develop from Texas to the Dakotas. This pattern will again place our area within a northwest flow regime. Weak disturbances within this flow may allow for some isolated upslope showers across parts of southeast West Virginia Sunday into Monday. By Tuesday, the axis of the ridge is progged to have shifted east, and be centered closer to our region. However, a shortwave trough within the northern jetstream is expected to push through the top of the ridge and suppress the ridge southward. Isolated convection is expected this day, not from upslope conditions, rather from diurnal and differential heating across the mountains. Temperatures during this portion of the forecast will be near or slightly below normal for the weekend, but trend to readings five to ten degrees above normal by Tuesday. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... As of 745 PM EDT Tuesday... Low confidence in specifics, medium/high confidence in trends through the TAf period. A warm front will remain draped across the region through the period. As is typical of a warm front dynamic forcing is vague but there is a good amount of shear across the boundary. Expect showers/storms through the early part of the TAF period to slide along the front with a gradual decrease overnight. This will allow cigs to descend and settle in at IFR with some fog developing as well. Cigs will lift as fog dissipates Wednesday morning. Convective cap will be present tomorrow to help suppress convection, though something may be able to fire along the boundary during the afternoon as heating helps erode the cap. However, meso guidance is generally dry so will leave TAFs dry through the latter portion of the valid period but the situation will bear watching. Winds will generally be light. Extended Aviation Discussion... A nw-se oriented frontal boundary will remain situated over or very near the region through Saturday. Expect daily chances of showers, and some thunderstorms. Areal coverage and timing of thunderstorms remain low-confidence and heavily dependent on developments further northwest. Additional prolonged periods of sub-VFR conditions are also forecast as upper level disturbances move along this boundary providing for enhanced coverage and heavier precipitation. A stronger upper low will pass over or just south of the area Friday into Saturday. Once this system passes to the east, there will be a trend towards improving conditions heading into the weekend. Confidence levels are moderate to high on the general nature of the above discussion. && .HYDROLOGY... As of 336 PM EDT Tuesday... Precipitation totals during the Wednesday night through Friday night part of the forecast will be greatest across roughly that portion of our area west of Interstate-81 and north of Route 460. By early Saturday morning rainfall totals averaging 2.00 to 2.25 inches are expected. The remaining portions of southwest Virginia and parts of north central North Carolina are expected to receive amounts more on the order of 1.33 to 2.00 inches. The Northern Mountains and Foothills of North Carolina will receive amounts more in the range of 0.75 to 1.33 inches. For all of these locations, half of this precipitation is expected to fall during the time period of Thursday through Thursday night. As the days progress, we will monitor where rain fell, how much fell, and how comparable it has been to the flash flood guidance as provided by the appropriate River Forecast Centers. The Weather Prediction Center has already posted an Excessive Rainfall Outlook for the Thursday and Thursday night time frame for the region. The area outline above with the expected highest totals in approximately the same area WPC has a slight chance for excessive rain, or 5 to 10 percent chance for rainfall exceeding flash flood guidance, with a marginal chance, or 2 to 5 percent chance of exceeding flash flood guidance, for the remainder of the region. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AL/JH NEAR TERM...AL/JH SHORT TERM...DS/RAB LONG TERM...DS AVIATION...AL/MBS HYDROLOGY...DS
Hazardous weather outlook, May 9, 9:13 PM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 913 PM EDT Tue May 9 2017 NCZ006-VAZ019-020-023-024-034-035-044>047-058-059-WVZ507-508-110115- Caswell-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- Eastern Greenbrier-Western Greenbrier- 913 PM EDT Tue May 9 2017 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Showers and isolated thunderstorms may result in locally heavy rainfall into the overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Multiple rounds of showers and thunderstorms are expected during the period. With saturated ground across the region as a result of repeated recent heavy rainfall, flooding, including river flooding, will once again become a concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>005-018>020-VAZ007-009>018-022-032-033-043-WVZ042>044-110115- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Mercer-Summers-Monroe- 913 PM EDT Tue May 9 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Showers and embedded thunderstorms may produce locally heavy rainfall tonight. Wet ground from recent rain events in conjunction with this additional rain may trigger isolated instances of minor flooding tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Multiple rounds of showers and thunderstorms are expected during the period. With saturated ground across the region as a result of repeated recent heavy rainfall, flooding, including river flooding, will once again become a concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 9, 10:37 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1037 PM EDT TUE MAY 9 2017
NCZ020-100315-
Yadkin-
1037 PM EDT TUE MAY 9 2017
...A STRONG THUNDERSTORM WILL AFFECT
YADKIN COUNTY...
At 1037 PM EDT, a strong thunderstorm was located over Boonville,
moving southeast at 40 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.
Locations impacted include...
Yadkinville...
Boonville...
East Bend...
Nebo...
and Courtney.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3605 8069 3625 8079 3626 8078 3626 8068
3625 8067 3625 8065 3626 8064 3626 8053
3614 8044 3612 8046 3612 8049 3611 8051
3608 8051 3605 8050
TIME...MOT...LOC 0237Z 327DEG 33KT 3621 8070
JHLocal storm report, May 9, 11:22 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 PM EDT TUE MAY 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 2 SSE ELKIN 36.23N 80.83W
05/09/2017 YADKIN NC 911 CALL CENTER
TREES DOWN ON EAST END BOULEVARD IN JONESVILLE.
&&Special weather statement, May 9, 11:25 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1125 PM EDT TUE MAY 9 2017
NCZ006-VAZ033-043-044-058-100415-
Caswell-Henry-Franklin-Halifax-Pittsylvania-
1125 PM EDT TUE MAY 9 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN CASWELL...SOUTHERN PITTSYLVANIA...SOUTHWESTERN
HALIFAX...NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN COUNTIES AND
THE CITY OF DANVILLE...
At 1124 PM EDT, a strong thunderstorm was located near Sontag, moving
southeast at 40 mph.
Winds in excess of 45 mph and half inch hail are possible with this
storm.
Locations impacted include...
Danville...
Yanceyville...
Chatham...
Turbeville...
and Penhook.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3637 7927 3695 7991 3705 7972 3661 7889
3654 7900 3654 7914 3645 7914
TIME...MOT...LOC 0324Z 311DEG 44KT 3693 7971
KKSpecial weather statement, May 9, 11:32 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1132 PM EDT TUE MAY 9 2017
VAZ010>013-016-017-100430-
Giles-Pulaski-Bland-Floyd-Wythe-Carroll-
1132 PM EDT TUE MAY 9 2017
...A STRONG THUNDERSTORM WILL AFFECT
PULASKI...SOUTHWESTERN GILES...WEST CENTRAL FLOYD...NORTHEASTERN
BLAND...NORTHEASTERN WYTHE AND NORTHEASTERN CARROLL COUNTIES...
At 1131 PM EDT, a strong thunderstorm was located near Chapel, moving
southeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pulaski...
Hillsville...
Dublin...
Indian Valley...
and Patterson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3731 8092 3705 8056 3699 8055 3700 8052
3701 8052 3689 8035 3675 8075 3724 8112
TIME...MOT...LOC 0331Z 317DEG 32KT 3724 8097
KKSpecial weather statement, May 10, 12:26 AM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1226 AM EDT WED MAY 10 2017
NCZ005-006-VAZ043-044-100530-
Rockingham-Caswell-Henry-Pittsylvania-
1226 AM EDT WED MAY 10 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROCKINGHAM...NORTHERN CASWELL...SOUTHWESTERN
PITTSYLVANIA AND EASTERN HENRY COUNTIES...THE CITY OF DANVILLE AND
THE CITY OF MARTINSVILLE...
At 1224 AM EDT, a strong thunderstorm was located over Sandy River,
moving southeast at 40 mph.
Locations impacted include...
Danville...
Eden...
Martinsville...
Wentworth...
and Yanceyville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3642 7977 3681 8000 3679 7962 3647 7914
3640 7915
TIME...MOT...LOC 0424Z 312DEG 33KT 3671 7966
RABSpecial weather statement, May 10, 1:21 AM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 121 AM EDT WED MAY 10 2017 VAZ011-013-014-WVZ044-100615- Giles-Pulaski-Montgomery-Monroe- 121 AM EDT WED MAY 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI...CENTRAL GILES...NORTHWESTERN MONTGOMERY AND SOUTH CENTRAL MONROE COUNTIES AND THE CITY OF RADFORD THROUGH 215 AM EDT... At 121 AM EDT, a strong thunderstorm was located over Pembroke, moving southeast at 40 mph. Locations impacted include... Blacksburg... Christiansburg... Radford... Pearisburg... and Narrows. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3735 8084 3746 8063 3722 8033 3708 8063 TIME...MOT...LOC 0521Z 309DEG 37KT 3731 8065 RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:57 PM EDT | Special Weather Statement | RNK | Carroll, Grayson, Wythe, City of Galax | 63 min |
| May 9, 9:08 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Smyth, Wythe, City of Galax | 52 min |
| May 9, 9:53 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson | 52 min |
| May 9, 11:25 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 50 min |
| May 9, 11:32 PM EDT | Special Weather Statement | RNK | Pulaski | 58 min |
| May 10, 12:26 AM EDT | Special Weather Statement | RNK | City of Danville, City of Martinsville | 64 min |
| May 10, 7:24 PM EDT | Special Weather Statement | RNK | Appomattox | 66 min |
| May 10, 7:39 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, Charlotte, City of Lynchburg | 66 min |
| May 10, 7:52 PM EDT | Tornado Warning | RNK | Appomattox, Campbell | 38 min |
| May 9, 10:37 PM EDT | Special Weather Statement | RNK | Yadkin | 38 min |
| May 10, 2:00 AM EDT | Special Weather Statement | RNK | Monroe | 60 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.